Hail, Richland
- When
- May 21, 2:10 PM EST to 2:12 PM EST
- Where
- Richland County, 1.68 mi WNW of Millsboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.763, -82.657
Penny to quarter-size hail two-miles west of Ontario.
On the morning of the 21st, a cold front extended southwestward from southern ON to far-northwestern OH. This front drifted southeastward through the early evening, when it became located in vicinity of the major axis of Lake Erie, west-central OH, and east-central IN.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
On the morning of the 21st, a cold front extended southwestward from southern ON to far-northwestern OH. This front drifted southeastward through the early evening, when it became located in vicinity of the major axis of Lake Erie, west-central OH, and east-central IN. The front then moved little through the wee hours of the 22nd. Scattered to numerous thunderstorms occurred along and ahead of the front during the afternoon through early evening. Some of these storms produced severe hail and damaging wind gusts. In particular, a supercell managed to produce hail as large as golf balls to two-inches in diameter in Geauga County. The ambient environment consisted of moderate to strong effective bulk shear, MUCAPE, and DCAPE, respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 21, 1:24 PM EST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 224 PM EDT Sat May 21 2022 .SYNOPSIS... A cold front will settle across Lake Erie today before moving east across the area tonight and tomorrow. High pressure builds east across the Great Lakes region tomorrow night through Tuesday. A warm front extending from low pressure out of the mid-Mississippi Valley will move north across the area Wednesday before this low moves northeast across the Great Lakes region on Thursday and Friday. && .NEAR TERM /THROUGH SUNDAY/... The environment is primed for severe thunderstorms this afternoon, with RAP mesoanalysis suggesting SBCAPE as high as 4000 J/kg, with projections building it up to 4500 J/kg. Combined with effective bulk shear 30-40 kts and we have a favorable environment for severe convection. Damaging wind gusts are likely to be the prime culprit this afternoon and evening with max theta-e difference of up to 30 C, DCAPE up to 1200 J/kg and low level lapse rates of 7-8 C/km all contributing to a favorable environment for damaging winds. However, large hail will also be possible with moderate mid-level lapse rates of 6.5-7 and hail growth zone (-10 to -30 C) CAPE of up to 1000 J/kg. While not especially favorable, an isolated tornado can not be ruled out with modest 0-1 km shear of around 10-15 kts, effective SRH around 50, and LCL heights around 1000m. Flash flooding is also pose a risk with a very moist environment in place, especially if convection initiates off a WSW-ENE boundary. Previous Discussion... An upper level trough sliding east through the Plains States into the Great Lakes region will be the focusing mechanism for the movement and deepening of a surface low pressure system. This surface low pressure is progged to move northeast through the local area tonight into Sunday morning. A cold front will approach the area today but become nearly stationary this evening as the surface low tracks along the boundary. Dew point temperatures in the lower to middle 60s across the area along with strong warm air advection today primed the area for the possibility of strong thunderstorms. The main threats appear to be damaging wind gusts and large hail. Other issue of note is the increasing threat for heavy rain across the area. Precipitable water values well over 2.00 inches by this evening expected as soundings become quite moist throughout the column. All the ingredients appear to be coming together for a heavy rain event this afternoon and evening. Low level jet maxima arrives this evening and will likely enhance precipitation threat across the area. Training thunderstorms producing heavy rain have the potential to produce locally heavy rain in a short period of time. There is the possibility that we will need to look at flood watches and warnings later today. This situation will obviously have to be monitored. Otherwise, cold front finally pushes east of the area tomorrow morning and precipitation will gradually taper off during the morning and early afternoon Sunday from west to east. Cooler air will spread into the area tonight with considerably colder temperatures compared to this morning's lows. Also, notably cooler temperatures expected for Sunday. As we remain in the warm sector today, temperatures will take a stab at hitting the 90 degree mark. However, with advancing clouds, temperatures should hold below the 90 degree level across much of the area. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... The short term forecast period appears quiet after a warm and stormy weekend. A surface cold front will pull southeast of the region and high pressure will enter the Great Lakes region for Sunday night through Tuesday. Weather should remain dry with the best upper level jet energy north of the region and pulling away and some upper ridging develops across the area. Temperatures will start on the cool side of normal on Monday with 60s across the region. A strengthening upper ridge over the southeastern US will allow for some temperature recovery with highs in the 70s for Tuesday. An incoming upper trough on Tuesday night will allow for a system to start entering the Ohio Valley on Tuesday night and will be the next chance of rain that will continue through the week. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... The long term forecast period appears active with an upper trough moving through the central CONUS mid-week and allowing for several weak low pressure systems to move through the Great Lakes region. As of this morning, it appears that the forecast area will be on the warm side of these systems on Wednesday and Thursday, which will keep temperatures near or slightly above average temperatures with 70s and 80s. With each system, the best chances for rain appear to be with peak heating during the afternoon hours and have highest PoPs (likely or greater) in the 18z to 00z period on Wednesday and Thursday afternoons. The upper level trough axis will cross the area on Friday along with a surface cold front and will have decreasing rain chances through the day on Friday and temperatures will cool to slightly below normal ahead of next weekend. && .AVIATION /18Z Saturday THROUGH Thursday/... We're starting off the TAF period with VFR conditions with a cu field producing scattered to broken ceilings in the 4-6 kft range. Scattered to numerous storms are expected to develop in western Ohio early to mid afternoon, quickly growing upscale into a squall line as it moves east-northeast across the area. Additional thunderstorms could develop ahead of it along a lake boundary near KCLE and KERI. A favorable environment will may result in some of these thunderstorms producing hail and strong winds. Heavy rain will accompany thunderstorms and likely result in brief periods of IFR (or lower) visibility and MVFR ceilings. Confidence in timing of thunderstorms is medium and tried to time out about 2-3 hours of prevailing thunderstorms. First round of thunderstorms is expected to be through the area by 02-03Z with some potential for a second overnight round of showers and thunderstorms. Confidence is lower for overnight precipitation so left thunderstorms out of TAFs for now. Model guidance does project lower ceilings overnight and have most TAF sites getting down to at least prevailing MVFR with some eastern TAF sites going down to IFR ceilings. Additional thunderstorm development is expected late tomorrow morning into the early afternoon hours near KYNG/KERI. Outlook...Non-VFR possible Tuesday night through Thursday with showers and afternoon thunderstorms. && .MARINE... Southwest flow will be present across the lake for much of today before a prefrontal trough enters the region and allows for shower and thunderstorm development along with shifting winds to generally the north/northeast. Thunderstorms today will have the potential for strong winds and large hail and safety precautions for these hazards will be necessary this afternoon and evening. The cold front passes on Sunday and winds will shift to the west then northwest, flow will be briefly elevated with the frontal passage but probably not enough to merit a need for a Small Craft Advisory. High pressure will build into the Great Lakes region for early next week and northeast flow will be favored across the lake until Tuesday evening. Winds will not be very strong but with the winds following the long fetch of the lake, waves could be elevated in the Lake Erie Island region. The first of a series of low pressure systems will approach on Wednesday bringing the next appreciable chance for rain and winds will shift around to the south, becoming offshore once again. && .CLIMATE... Most locations will approach record high temperatures today. Here are the record high temperatures for climate sites for May 21st (Saturday). Location Date Record High Record Year Akron/Canton May 21(SAT) 91 1934 Cleveland May 21(SAT) 89 1941 Toledo May 21(SAT) 93 1941 Youngstown May 21(SAT) 89 1934 Mansfield May 21(SAT) 89 1941 Erie May 21(SAT) 88 1911 && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...Lombardy/Saunders SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Lombardy MARINE...Sefcovic CLIMATE...
Hazardous Weather Outlook National Weather Service Cleveland OH 259 PM EDT Sat May 21 2022 LEZ145>149-OHZ009>014-017>023-027>033-036>038-047-089-PAZ001>003- 221900- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 259 PM EDT Sat May 21 2022 ...SEVERE THUNDERSTORM WATCH 255 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. LEZ061-142>144-162>169-OHZ003-006>008-221900- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky- 259 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for Lake Erie and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
912 AM EDT Sat May 21 2022
OHZ003-006>008-018-211400-
Seneca OH-Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
912 AM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of Ottawa, northwestern
Seneca, western Sandusky, Wood and Lucas Counties through 1000 AM
EDT...
At 911 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Morenci to near Napoleon
to 6 miles west of Holgate. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Toledo, Bowling Green, Fostoria, Perrysburg, Oregon, Sylvania,
Rossford, Waterville, Northwood, Whitehouse, North Baltimore, Oak
Harbor, Gibsonburg, Genoa, Woodville, Holland, Weston, Elmore, Maumee
and Ottawa Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
4170 8346 4169 8343 4169 8335 4171 8334
4164 8323 4161 8312 4150 8310 4116 8330
4117 8388
TIME...MOT...LOC 1311Z 266DEG 44KT 4176 8409 4144 8413 4128 8424
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MainesPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1044 AM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND GST 4 N WHITEHOUSE 41.58N 83.80W
05/21/2022 M51 MPH LUCAS OH ASOS
ASOS STATION KTOL TOLEDO.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1045 AM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM TSTM WND GST 1 W HARBOR VIEW 41.69N 83.47W
05/21/2022 M40 MPH LUCAS OH BUOY
BUOY STATION THRO1 TOLEDO, OH.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1046 AM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND GST 9 ENE OREGON 41.70N 83.26W
05/21/2022 M53 MPH LEZ142 OH MESONET
MESONET STATION TWCO1 8 ENE OREGON.
&&
PSSpecial Weather Statement
National Weather Service Cleveland OH
241 PM EDT Sat May 21 2022
OHZ028-029-037-047-211930-
Crawford OH-Richland OH-Morrow OH-Knox OH-
241 PM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of Richland, Morrow,
southeastern Crawford and northwestern Knox Counties through 330 PM
EDT...
At 241 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galion to near Ashley to Powell. Movement
was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mansfield, Mount Gilead, Galion, Shelby, Ontario, Lexington,
Crestline, Fredericktown, Cardington, Bellville, Ashley,
Chesterville, Sparta, Waterford, Butler, Lucas, Edison, Marengo,
Fulton and North Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4036 8293 4041 8292 4042 8296 4064 8292
4065 8286 4070 8286 4071 8291 4076 8290
4099 8255 4098 8242 4082 8242 4078 8238
4073 8238 4073 8235 4058 8234 4043 8247
TIME...MOT...LOC 1841Z 233DEG 27KT 4074 8283 4040 8289 4015 8307
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KahnThe Cleveland radar (KCLE), 98 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
14 hail, 12 thunderstorm wind. Local standard time, as filed.
Penny to quarter-size hail two-miles west of Ontario.
Quarter-size hail five-miles ESE of Shelby.
Quarter-size hail two-miles south of Chesterland.
Golf ball-size hail in Novelty, about three-miles north of South Russell.
Half dollar-size hail about three-miles northeast of South Russell.
Penny-size hail about one-mile west of Chesterland.
Penny-size hail in Rawson.
Golf ball-size hail three-miles northwest of Burton.
Several small trees and large limbs downed about three-miles south of Arlington.
Three power poles toppled over along U.S. Route 68, about three-miles north of Arlington.
Two-inch diameter hail three-miles north of Burton.
Penny-size hail two-miles east of Painesville.
Quarter-size hail in Vanlue.
Multiple 8-inch to 12-inch diameter trees downed in Upper Sandusky.
Peak gust of 61 mph from thunderstorm. Measured 4.5-miles west of Attica.
Several trees downed, carport damaged, and gas station awning blown down about two-miles south of Chatfield.
Trees downed in Celeryville.
Multiple trees downed along Cherokee Drive NW in North Canton. Couple of houses were struck by downed trees, but photos do not show definitive damage to homes.
Quarter-size hail in Willowick.
Hail up to half dollar-size in Timberlake.
Two trees damaged in Solon.
Trees downed in Bainbridge.
Willoughby Airport AWOS recorded a peak gust of 58 mph from a thunderstorm.
Penny-size hail about four-miles south of Lordstown, just west of the I-76/I-80 interchange.
Several trees downed in Boardman.
Two trees with snapped branches in Hubbard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021919, 1021921, 1021924, 1021922, 1021923, 1021925, 1021933, 1021927, 1021934, 1021935, 1021929, 1021931, 1021936, 1021937, 1021944, 1021938, 1021940, 1021947, 1021942, 1021949, 1021948, 1021950, 1021965, 1021952, 1021953, 1021955.